Signs Someone is Using Heroin

SIGNS SOMEONE IS USING HEROIN

How can you tell if someone is using heroin? Anyone who's never been personally exposed to heroin needs that information if they suspect a friend or a family member is using. Educating yourself about drug use is a brave first step in helping your loved one.
Sadly, people in active heroin addiction are unlikely to be honest about it. It might require some investigation on your part. If you are trying to determine whether someone close to you is abusing heroin or other opiates, this is the right article for you. 

Finding the leftovers after heroin use

Heroin is a drug that is usually smoked, snorted or injected. Depending on how it is taken, you may find remnants of the heroin itself, or the paraphernalia used to take it, left behind. 

The heroin could be a powdery or crumbly substance that ranges in color from off-white to dark brown. Black tar heroin, as its name implies, is nearly black and is sticky instead of being a powder.

You may find syringes and glass or metal pipes. If someone is dissolving the drug before injecting it, they could leave behind dirty spoons and a cigarette lighter. 

If someone is injecting heroin, they will need a way to enlarge their veins by restricting blood flow. To do this, they'll often use a belt or a piece of rubber tubing like you would see in chemistry class. 

Heroin acts quickly

When injected, heroin takes effect immediately and creates a huge surge of euphoria. People smoking or snorting heroin may not have this rush as sharply or as instantly. 

The skin of the user will flush, and they will get a dry mouth. They will feel like they are fading in and out of being awake. Their pupils will constrict, and the person may begin to “nod off."

Heroin causes a slowdown in breathing, which is how heron overdoses kill people. 

When people are on heroin and awake, they may have partial memory loss, a lack of coherency, and a loss of self-control. Decision-making will be compromised, and they may appear sleepy. 

Heroin users are also likely to be constipated while using, and finding laxatives can be a giveaway that someone is using. Heroin users can also have skin conditions and infections. Needle sites can be a clear sign someone is injecting something a substance that may be heroin. 

Users may opt to wear long-sleeve clothing to hide scars, infections, or marks on injection sites. 

Track marks are often found on the inside of the elbow, the back of the hand, the wrist, behind the knees, or between the toes. If someone has been using for a long time, they may have collapsed veins and opt to inject into the thigh or buttock. 

Heroin can cause abortions, so health problems like a miscarriage could be a sign of heroin use, as are blood infections, abscesses in the skin, or exposure to infectious diseases like hepatitis C or AIDS. 

Heroin becomes the only thing that matters

When someone becomes addicted to heroin, it becomes a focus of their life. They become removed from old friends and family. Hobbies, issues and ideas they once cared about no longer seem to matter to them at all. The needs of other people no longer matter, and family commitments go out the window. 

When a person has a choice between getting high and doing the right thing, they will choose getting high.

Signs of heroin withdrawal

Trying to stop using heroin (especially without professional help) can result in a variety of physical symptoms that may feel virtually intolerable:

COLD FLASHES

INSOMNIA

VOMITING & DIARRHEA

BONE PAIN

Trapped by fear of withdrawal

The symptoms of withdrawal do not affect every user. People with occasional or minimal use may never suffer withdrawal. Typically, only users with some level of tolerance to the drug will experience withdrawal symptoms. 

Getting off heroin is much like getting the ultimate flu, mixed with extreme anxiety and irresistible cravings. Imagine your desire for water after walking across a desert, or trying to come up for air if you're trapped under water – that's how powerfully an addict will crave heroin. The cravings for heroin are most intense within 48-72 hours of the last dose. 

Withdrawal symptoms can be so strong that users can’t even imagine trying to stop using.  Fear of withdrawal traps people who know they need help, but are afraid of the suffering that can come with quitting. 

A qualified detox center can help people through this process, and make it much more bearable. At Desert Rose, we have partnerships with reputable detox centers and can help guide you through the process. Please call us at (844) 338-5587 if we can help advise you.

IF YOU KNOW SOMEONE ON HEROIN

Please do not wait for the addict to seek help. It is very possible they will not live long enough to seek treatment on their own. When someone is in the haze and euphoria of heroin addiction, it's very likely they're not aware of just how much damage they are doing to themselves. 

It is often up to the family or close friends of an addict to connect them with people who can help. Please call us today at (844) 338-5587 for a private consultation. We can help determine your insurance benefits and qualifications and help get the person you love into treatment in the next 24 hours. Please do not wait until it is too late. You may be the only angel this person has in their life, and your actions to get this person into treatment could make a lifetime of difference. 

We are here to help 24/7, 365 days a year. 

Share by: